Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 8, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Oct 29, 2024, 2:21 AM CDT for 8 counties in Iowa; Crawford County, Grant County, Richland County, Wisconsin. It took effect at Oct 29, 2024, 10:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2024, 2:21 AM CDT (07:21 UTC)
- In effect from
- Oct 29, 2024, 10:00 AM CDT
- Expired
- Oct 29, 2024, 9:04 PM CDT
- In force
- 11 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 724 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
294 WWUS73 KARX 290721 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 221 AM CDT Tue Oct 29 2024 IAZ008>011-018-019-029-030-WIZ054-055-061-300300- /O.NEW.KARX.WI.Y.0008.241029T1500Z-241030T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- Including the cities of Elkader, Platteville, Charles City, Cresco, Waukon, New Hampton, Decorah, Osage, Prairie Du Chien, Richland Center, and Oelwein 221 AM CDT Tue Oct 29 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with frequent gusts up to 45 mph expected. * WHERE...Portions of north central and northeast Iowa and southwest Wisconsin. * WHEN...From 10 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects such as Halloween decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects such as Halloween decorations. && $$ JSB
2 follow-up statements
673 WWUS73 KARX 291922 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 222 PM CDT Tue Oct 29 2024 IAZ008>011-018-019-029-030-WIZ054-055-061-300300- /O.CON.KARX.WI.Y.0008.000000T0000Z-241030T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- Including the cities of Elkader, Waukon, Platteville, Charles City, Prairie Du Chien, Osage, New Hampton, Decorah, Richland Center, Cresco, and Oelwein 222 PM CDT Tue Oct 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of north central and northeast Iowa and southwest Wisconsin. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ EMS
666 WWUS73 KARX 300204 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 904 PM CDT Tue Oct 29 2024 IAZ008>011-018-019-029-030-WIZ054-055-061-300315- /O.CAN.KARX.WI.Y.0008.000000T0000Z-241030T0300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- Including the cities of Oelwein, Elkader, Decorah, Richland Center, Cresco, New Hampton, Waukon, Prairie Du Chien, Platteville, Charles City, and Osage 904 PM CDT Tue Oct 29 2024 ...WIND ADVISORY IS CANCELLED... Winds will continue to be breezy overnight with gusts in the 15 to 30 mph range. However, this is well below advisory levels and should not cause problems. $$ Baumgardt
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Oct 28, 11:11 PM CDT, 3 hours 10 minutes earlier. Its key messages:
- Record warmth for Tuesday as high temperatures climb to around 80 degrees and lows fail to fall below 60 degrees. Wednesday starts out warm, with a cold front passing through during the day and sending temperatures back to near average for Thursday.
- Windy conditions accompany the warmer temperatures through Wednesday morning. Gusts may exceed 40 mph at times, mainly along and south of Interstate 90.
- A highly conditional severe weather setup exists for Wednesday. Ample shear and dynamics will be in place, the main focus is the degree of instability that any storms can realize. Early runs of the convective models are favoring a later frontal passage and more instability.
- Storms on Wednesday may bring periods of heavy rainfall with an 80% chance of at least 1/2" of rain and 50% chance of at least 1" of rain south and east of La Crosse.
Area forecast discussion, Oct 28, 11:11 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1111 PM CDT Mon Oct 28 2024 .KEY MESSAGES... - Record warmth for Tuesday as high temperatures climb to around 80 degrees and lows fail to fall below 60 degrees. Wednesday starts out warm, with a cold front passing through during the day and sending temperatures back to near average for Thursday. - Windy conditions accompany the warmer temperatures through Wednesday morning. Gusts may exceed 40 mph at times, mainly along and south of Interstate 90. - A highly conditional severe weather setup exists for Wednesday. Ample shear and dynamics will be in place, the main focus is the degree of instability that any storms can realize. Early runs of the convective models are favoring a later frontal passage and more instability. - Storms on Wednesday may bring periods of heavy rainfall with an 80% chance of at least 1/2" of rain and 50% chance of at least 1" of rain south and east of La Crosse. && .DISCUSSION... Issued at 250 PM CDT Mon Oct 28 2024 Tonight: Low Risk for Showers over Central WI Increasing 800-700-mb theta-e advection under a plume of steeper mid-level lapse rates may be enough to spur a few elevated showers across central Wisconsin this evening. Overall impacts looks to be very minimal and only last for an hour or so at any given location before the showers shift off to the northeast. Tuesday/Tuesday Night: Record Warmth, Windy Southwesterly upper tropospheric flow is overspreading the region this afternoon as ridging translates over the Great Lakes/lower Mississippi River Basin. A pool of 80+ degrees surface temperatures observed early this afternoon over Oklahoma and southern Kansas spreads northward on strong southerly flow over the next 24 hours. There has been little change in the forecast with respect to temperatures on Tuesday. Temperatures at 850-500 mb are the warmest the NAFES/EPS have recorded in their respective climatologies at this time of year and the EPS Extreme Forecast Index is pegged with 95-100% of its membership exceeding climatology for this time of year. The pressure gradient has been tightening all day across the region as a baroclinic zone over the eastern Dakotas and northwestern MN strengthens with the increasing warm air advection. These winds will be further aided by a 60-70 kt low level jet that develops from Kansas to southwest Wisconsin overnight. The strongest winds look to reside further into the warm sector in Iowa over the next 48 hours per the 28.12Z HREF wind speed probability progs, but forecast profiles show a solid signal for gusts of 30-35 kts during the day Tuesday and possibly even into Tuesday night, depending on the degree of decoupling that takes place. The GFS/RAP/HRRR soundings do show some mixing potential Tuesday night to tap into the LLJ. Therefore, would not be shocked to see an occasional gust of 40-45 kts Tuesday night west of the Mississippi River if these forecast soundings hold. Wednesday: Heavy Rain, Severe Storm Potential Details There is certainly a plethora of weather to cram into Wednesday. A surface baroclinic zone stretching from eastern Nebraska to northeastern Minnesota begins advancing southeastward as a cold front during the day owing to falling heights in advance of an approaching upper tropospheric trough. The latest trends in the short and medium range guidance are favoring a later frontal passage compared to the global models a few days ago. The end result is that the window is opening for additional destabilization to take place ahead of the front in our forecast area. The first runs of the extended RAP/HRRR/ARW all confirm this notion, showing a narrow reservoir of 500-1000 J/kg of MLCAPE developing in the warm sector during the morning on Wednesday, with discrepancies arising in the degree of inhibition above the boundary layer. There will be ample kinematic support to help organize any convection that fires along and ahead of the front. Effective shear values of 40-50 kts will be present in the warm sector with elongated hodographs oriented to the northeast. It is a little too soon to determine where convection will fire and whether it will remain discrete ahead of the front or grow upscale into a line along the near-surface boundary. The strong synoptic lift would favor steady upscale linear growth, but the next few runs of the CAMs should help steer that discussion item. As far as threats are concerned, all threats are on the table with this high-shear low-CAPE setup. The shear profiles would support rotating updrafts and/or mesovortex formation along the leading edge of any preferentially-oriented convective lines. Wind-based threats (tornadoes or downbursts) are the more likely hazards, but nuances in the thermodynamic and kinematic environment--which won't be resolved until probably Tue night or Wed morning--will drive whether or not we see these hazards. Furthermore, with the slower frontal passage and nearly line- parallel flow by the afternoon, probabilities for heavy rainfall have been rapidly increasing to the south and east of La Crosse over the last 24 hours. About 20% of the EPS/GEFS members have over 2.0 inches of rain for Wednesday afternoon into Thursday morning. No members were reaching these QPF values 24 hours ago. While the soils could certainly use a recharging of rainfall, too much rain, too fast, with no vegetation available to absorb this rainfall, could quickly lead to flooding issues. Temperatures fall steadily in the wake of the frontal passage on Wednesday. Highs are likely to be reached in the morning hours at many locales. Thankfully, with the later frontal passage, much of the day should remain above 60 degrees. Thursday - Sunday: Back to "Average", Wet Next Weekend The passage of the cold front Wednesday only manages to knock temperatures back down to around our normal values for this time of year. Thursday will be the coolest day with highs topping out around 50 degrees. Upstream upper tropospheric ridging quickly amplifies as we head into the weekend, shunting the cooler airmass eastward and placing the region under a moderating southwesterly flow by the weekend. Confidence in how the pattern evolves with respect to rainfall this upcoming weekend is still on the lower side with the possibility of a rather complex setup featuring multiple weak impulses emanating from a mean longwave trough across the western CONUS. The global models split on whether the longwave trough will cutoff or progress eastward, which has implications on where any heavy rain falls. For now, have stuck with the going NBM forecast for PoPs. As it stands, the QPF probabilities have still been on the upward trend over the last 24 hours with PWATS still in the 90th percentile of climatology, but the axis of heavy rain remains south of the region. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1101 PM CDT Mon Oct 28 2024 Unusually strong southerly winds for the TAF period under VFR skies. Tonight LLWS will affect the KLSE airfield through about 10Z with winds in the 2-4kft layer decreasing slowly overnight. Mixing during the daytime hours will again cause gusty winds at the airfields. During the evening hours Tuesday, it appears some clouds and the record warmth could help to keep the boundary layer remain mixed. This is a bit troubling as a reintensifying of the 2-4kft wind layer to 40-50 kts could cause the highest gusts of the day. However, confidence is low on the mixing depth and if the gusts will be realized. Decided to keep the surface winds gusty, remove the LLWS, and forecast gusts lower in value than what a fully mixed boundary layer could achieve. && .CLIMATE... Issued at 250 PM CDT Mon Oct 28 2024 Near record to record warmth is forecast across the entire area on Tuesday. Confidence in reaching record highs on Wednesday is lower and tied to the timing of a cold front that sweeps through during the day. A later frontal passage would increase the odds of approaching record highs on Wednesday. La Crosse Date Record High Forecast High ----- ----------- --------------- 10/29 81F(1937) 81F* 10/30 80F(1924) 75F Rochester Date Record High Forecast High ----- ----------- --------------- 10/29 80F(1950) 81F* 10/30 79F(1950) 72F * - Record temperature forecast Warm minimum temperature records are also likely to be set for Tuesday with lows not forecast to fall below 60 degrees. La Crosse/Rochester Date Record Warm Low Forecast Low ----- --------------- ------------- 10/29 59F/55F(2004) 61F (Both Sites) && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Skow AVIATION...Baumgardt CLIMATE...Skow
Hazardous weather outlook, Oct 28, 4:50 AM CDT, 21 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 450 AM CDT Mon Oct 28 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291400- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 450 AM CDT Mon Oct 28 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty winds on Tuesday with wind gusts between 30 and 40 mph possible. Scattered thunderstorms are possible on Wednesday. A few may be strong. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Cecava
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Wisconsin, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.